Thunderstorm Wind, Benton
- When
- March 14, 11:15 PM EST
- Where
- Benton County, Boswell
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 40.520, -87.380
A strong QLCS produced isolated instances of severe wind damage and a couple of brief tornadoes as it crossed from northern Illinois into northwestern Indiana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A strong QLCS produced isolated instances of severe wind damage and a couple of brief tornadoes as it crossed from northern Illinois into northwestern Indiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 14, 7:45 PM EST, 3 hours 30 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
745 PM CDT Fri Mar 14 2025
.KEY MESSAGES...
A powerful spring cyclone will impact the area this afternoon
into Saturday and bring with it:
- Very windy and unseasonably warm this afternoon into tonight,
wind gusts to 45-55 mph expected (briefly to 60 mph mid-late
this evening).
- Near critical threat of grass/brush fire spread this afternoon
and evening.
- Fast moving line of showers and thunderstorms tonight, with a
threat for severe thunderstorms.
- Very strong, possibly damaging, winds Saturday morning through
midday with gusts to ~55-65 mph likely.
- Elevated threat of grass/brush fire spread Saturday.
&&
.MESOSCALE...
Issued at 745 PM CDT Fri Mar 14 2025
Altogether, there have been no significant changes to our
forecast thinking. The severe weather threat will increase
across our I-39 corridor locales after about 10 PM, and then
into the Chicago metro towards midnight, before exiting our
northwest Indiana counties by about 3-4 AM.
The latest 00z sounding (along with the 21z special) from
Davenport/Quad Cities, Iowa is pretty remarkable, and reveals
steep, nearly dry adiabatic lapse rates extending up to almost
500 mb, with a deeply mixed PBL. This certainly isn't a sounding
we're used to seeing that often up this way--and is more
representative of one you'd see west of the Continental Divide.
Surface observations reveal dewpoints remain in the low to mid
40s immediately ahead of the incoming line of storms, and we're
even seeing a pocket of upper 30s dewpoints across west central
Illinois!
Given the deeply-mixed PBL, large dewpoint depressions, and
commensurately high DCAPE, the primary severe threat associated
with clusters of thunderstorms pushing out of eastern Iowa and
northeast Missouri will be damaging straight line winds. Based
on upstream observations in this area, even innocuous-looking
showers appear to be efficiently mixing damaging (>60 mph) gusts
to the surface. This region has been highlighted by Severe
Thunderstorm Watch #35, which is in effect until 2 AM CDT.
Farther to the south, and in particular south of the Kankakee
River, model guidance suggests that a tongue of somewhat
deeper/better moisture will surge northward immediately ahead of
the incoming line later this evening. Upstream observations
across southern Missouri do show dewpoints rapidly surging
upwards, although it seems like this moist axis may only just
barely arrive ahead of the incoming convective line. In this
region, effective significant tornado parameter (eSTP) values
are forecast to increase to near 1, and forecast soundings look
a bit more supportive of an embedded mesovortex/tornado threat
towards midnight.
Finally: have noted an increase in gradient/non-thunderstorm
wind gusts immediately ahead of the convective line across
west central and east central Missouri, where several sites have
gusted towards 50-65 mph. Forecast soundings indicate low-level
lapse rates steepening up just enough prior to thunderstorms
arriving to facilitate mixing into an incredible 70+ kt LLJ. As
a result, am concerned we'll see an uptick in strong to possibly
locally damaging non-thunderstorm wind gusts immediately prior
to the arrival of thunderstorms.
Carlaw
&&
.DISCUSSION...
Issued at 333 PM CDT Fri Mar 14 2025
Through Saturday:
The main forecast changes this afternoon are as follows:
- Extended the Wind Advisory in effect areawide through 7 AM CDT
Saturday (gusts to 60 mph remain possible/probable after sunset).
- Upgraded the High Wind Watch for Saturday to a High Wind
Warning, in effect from 7AM-12PM CDT, followed by a Wind
Advisory from 12PM-5PM CDT.
The powerhouse cyclone of about 975 mb is centered over west
central Kansas this afternoon. In our area, as expected,
temperatures have soared into the upper 70s to around 80F/lower
80s, with dew points down in the upper 40s-lower 50s F. Deep
mixing of the unseasonably warm and dry boundary layer and the
tight pressure gradient have already yielded frequent gusts to
35-40 mph and occasional gusts to around 45 mph, covered well by
the Wind Advisory in effect. Notably as well, 30-40% RH and dry
fuels are contributing to high fire danger, with several hot spots
noted on GOES-East IR. The fire danger will remain high until the
expected squall line moves across the area late this evening and
overnight. With the high fire danger today-tonight and strong
winds and elevated fire danger on Saturday, local fire weather
partners have shut down any prescribed burn operations until Sunday.
From an assessment of most recent model forecast soundings,
we continue to be concerned for at least occasional/brief non-
convective gusts to 60 mph this evening, 1 to 2 hours prior to
the arrival of the anticipated squall line. An exceptionally
strong 60-70 kt low level jet around 850 mb will result in 50+ kt
flow extending down to around 1kft AGL. The winds and unseasonably
warm and dry conditions will help offset typical diurnal decoupling
and promote mixing into this channel of high momentum aloft. Already
down in western MO, observations indicate 40-50 kt gusts *ahead*
of the developing convection as of this writing. With the period
of high winds this evening expected to only last an hour or two
well after sunset, we opted to hold with a Wind Advisory (now in
effect until 7 AM). The advisory text mentions gusts to 55 mph
peaking this evening, and brief gusts to 60 mph as probable. Still
can't rule out a short-fused High Wind Warning upgrade this evening,
if warranted.
Regarding the severe threat tonight, there are no big changes in
forecast thinking. There should be a tongue of 50s dew points
immediately preceding the squall line, to yield a sliver of
limited instability. Conceptually and CAM presentation wise, the
convective cores in the fast moving QLCS should generally be on
the wane at or shortly after arrival in our western CWA, between
about 9pm and 10pm. That said, the exceptionally strong winds
aloft, fast forward speed of the line (50-60 mph toward the ENE),
and deeper than usual nighttime mixing presents a threat for a
decent coverage of wind gusts to around 70 mph and associated wind
damage. SPC thus has most of the area in a 3 of 5 (Enhanced Risk)
threat level for damaging winds to include most of the area
(level 4 of 5/Moderate Risk in the far southwest CWA). It's
unclear to what extent true surface based convection will persist
with the squall line, but sufficient low-level CAPE may
materialize in tandem with extreme low level shear to yield a
brief QLCS tornado threat as well.
If the convection weakens quicker than anticipated and it's less
effective in mixing down the intense flow aloft, there will likely
still be pockets of ~60 mph wind gusts and some damage with it,
largely from the fast forward speed in and of itself. The main
takeaway from the synoptic winds this evening and the severe
threat tonight is that strong to damaging non-t-storm and/or
convective winds are quite likely.
Then turning to Saturday morning, there will be another period of
strong to damaging winds. In the pronounced dryslot of the
cyclone, strong pressure rises and quickly increasing mixing
depths will help tap into the exiting intense overnight LLJ as
early as the 7am-8am hour. Similar to this evening, with 60-70 kt
flow down to 850 mb and 50+ kt flow down to around 1kft AGL on
model forecast soundings, expecting gusts into the 55-65 mph range
for up to 2-4 hours. In coordination with WFO MKX, opted to
upgrade the High Wind Watch to a High Wind Warning. Additional
consideration was given to the crowds expected to be gathering
Saturday morning for St. Patrick's Day parades and celebrations.
The winds will gradually ease through the afternoon, but likely
still gust up to 45-50 mph through the early to mid afternoon,
covered by the advisory in effect until 5 PM. Finally, dew points
dropping through the 40s, mild temps in the 50s and 60s, and the
very strong winds will result in elevated fire danger.
In advance of a primary occluded front crossing the forecast
area Saturday afternoon, a narrow corridor of low-level moisture
advection may support a very conditional low-topped
thunderstorm potential east of I-57 during the late afternoon.
However, with deep mixing expected, low-level moisture profiles
should remain too dry to maintain any organized convection.
Castro
Saturday Night through Friday:
A large mid-level trough over the Big Bend of Texas on Saturday
will force a substantial amount of convection over the southern
Mississippi River Valley Saturday afternoon and will
convectively enhance a surface low across central/southern
Indiana Saturday night. The northwest extent of the precip
shield with the system could bring a period of rain across the
southeast CWA Saturday night, with the northern periphery of the
aforementioned trough axis then bringing scattered rain showers
possibly mixing with or transitioning to snow overnight into
Sunday morning.
A low amplitude ridge will drift across the central Great
Plains and mid-Mississippi River Valley Monday and Tuesday as a
quick-moving wave tracks roughly along the U.S./Canadian border.
This will bring in a return of warmer air and gusty south winds
on Monday, with highs in the low 60s and gusts nearing 30 mph,
respectively. Similar conditions are expected on Tuesday, though
backing winds around the Wisconsin state line may keep
conditions cooler in northeast Illinois near the lake.
A deepening trough across the central Great Plains late Tuesday
will shift across the western Great Lakes on Wednesday with a
compact sub- 995 hPa low near or over northern Illinois
Wednesday afternoon. There is the potential for a few
thunderstorms in the warm sector of the system Wednesday
afternoon, though low-level moisture and mid- level lapse
profiles are marginal at best. However, thermo profiles within
the northwest deformation axis feeding into a region of mid-
level Pacific moisture will support an axis of rain
transitioning to wet snow primarily Thursday evening and
overnight.
Kluber
&&
.AVIATION /00Z TAFS THROUGH 06Z SUNDAY/...
Issued at 648 PM CDT Fri Mar 14 2025
Forecast concerns include...
Line of strong/severe thunderstorms late this evening/early
overnight.
Very strong/gusty south/southeast winds tonight.
Very strong/gusty south/southwest winds Saturday.
Possible mvfr cigs Saturday afternoon/evening.
South/southeast winds will gust into the 30kt range early this
evening and then are expected to increase into the 40kt range by
late this evening, ahead of the thunderstorms. Once the storms
pass, there will likely be a period of southeast winds, that
perhaps are rather light, with some gusts into the 20kt range.
However, southerly winds are expected to increase in the predawn
hours with gusts returning to the 30kt range. After sunrise,
winds will become south/southwest and there will be a few hour
period centered on mid morning, where gusts into the 45-50kt
range will be possible. Current tempo mention has this potential
handled well for now though prevailing winds at these levels
may be needed with later forecasts. Southwest winds will
continue to gust into the mid/upper 30kt range through mid
afternoon Saturday and diminish into the evening as directions
turn westerly.
A line of thunderstorms currently extending from central IA
south into southern MO will lift northeast across the terminals
late this evening into the early overnight hours. Convective
wind gusts to 50kt will be possible with these thunderstorms.
These storms will be moving fast and timing at any one location
may only last an hour or so. Timing may need some refinement as
the storms approach.
Mvfr cigs will be possible Saturday afternoon into Saturday
evening, especially across northwest IL but for now will
maintain scattered mvfr mention. cms
&&
.MARINE...
Issued at 333 PM CDT Fri Mar 14 2025
A powerful area of low pressure will move from the central
Plains this afternoon to near or over western Lake Superior on
Saturday. South-southeasterly winds will become increasingly
through this evening. We're expecting a period of gale force
(35-45 kt) winds through the pre-dawn hours of Saturday, with a
few storm force gusts to 50 kt distinctly possible later this
evening. This may then be followed by a brief lull. After daybreak
Saturday, another round of very strong winds from the south-
southwest are likely, with a distinct likelihood for 50 kt storm
force speeds/gusts through the morning.
For the impending periods of very strong winds, an unseasonably
warm air mass will likely confine the strongest winds to the
first few/couple miles of the Illinois and far northwest Indiana
nearshore. A Gale Warning remains in effect until 7 AM CDT Saturday
and a Storm Warning is now in effect for our nearshore waters
from 7AM-3PM CDT Saturday. The expected storm force speeds/gusts
will ease to gales Saturday afternoon, though it's a bit
uncertain how long the gales will persist.
Castro/KJB
&&
.FIRE WEATHER...
Issued at 333 PM CDT Fri Mar 14 2025
A Red Flag Warning remains in effect for all of northern
Illinois and northwest Indiana through this evening. RH values
as low as 30-35% have been observed as southerly winds gust
over 40 mph. In spite of minimum relative humidity (RH) values
remaining above the 25% criteria, the extenuating factors (very
strong winds, summer-like temps, and very dry fuels) may still
enable fires to quickly grow out of control. Additionally, RH
recovery this evening will be very slow ahead of an expected
line of thunderstorms late this evening and early overnight.
With wind gusts over 50 mph through the evening hours, the risk
for rapid spread of wildfires will continue well after dark.
Rain is expected areawide, though rainfall totals may only
reach one quarter to one half inch. That said, the rain should
moisten fuels going into Saturday. Particularly if the rain
under-performs though, even stronger south-southwesterly winds
gusting up to 50 to 60 mph and RH in the 40-50% range may dry
out some fuels enough to cause an elevated fire danger again on
Saturday.
Castro/KJB/Kluber
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Red Flag Warning until midnight CDT tonight for ILZ003-ILZ004-
ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-ILZ014-
ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039.
Wind Advisory until 7 AM CDT Saturday for ILZ003-ILZ004-ILZ005-
ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-
ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-ILZ105-
ILZ106-ILZ107-ILZ108.
Wind Advisory from noon to 5 PM CDT Saturday for ILZ003-ILZ004-
ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-ILZ019-
ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-
ILZ105-ILZ106-ILZ107-ILZ108.
High Wind Warning from 7 AM to noon CDT Saturday for ILZ003-
ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-
ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-
ILZ104-ILZ105-ILZ106-ILZ107-ILZ108.
IN...Red Flag Warning until midnight CDT /1 AM EDT/ tonight for
INZ001-INZ002-INZ010-INZ011-INZ019.
Wind Advisory until 7 AM CDT /8 AM EDT/ Saturday for INZ001-
INZ002-INZ010-INZ011-INZ019.
Wind Advisory from noon CDT /1 PM EDT/ to 5 PM CDT /6 PM EDT/
Saturday for INZ001-INZ002-INZ010-INZ011-INZ019.
High Wind Warning from 7 AM CDT /8 AM EDT/ to noon CDT /1 PM
EDT/ Saturday for INZ001-INZ002-INZ010-INZ011-INZ019.
LM...Gale Warning until 7 AM CDT Saturday for the IL and IN
nearshore waters.
Storm Warning from 7 AM to 3 PM CDT Saturday for the IL and IN
nearshore waters.
&&
Visit us at weather.gov/chicagoHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
440 PM CDT Fri Mar 14 2025
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-152145-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
440 PM CDT Fri Mar 14 2025 /540 PM EDT Fri Mar 14 2025/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Significant Fire Weather Risk.
Elevated to Significant Non Thunderstorm Wind Risk.
Elevated Thunderstorm Risk tonight...with an associated:
Level 4 of 5 Damaging Wind Risk...up to 70 mph.
Level 2 of 5 Tornado Risk.
Level 2 of 5 Large Hail Risk...up to one inch in diameter.
DISCUSSION...
A line of strong to severe thunderstorms is expected to move
across northern Illinois and northwestern Indiana late this
evening and overnight. Damaging straight-line winds are the
greatest concern, although large hail and tornadoes also remain
possible.
Winds out of the south will gust as high as 55 mph mid to late
this evening, highest within a few hours of storms arriving
tonight. A few brief gusts to around 60 mph are probable. The
strong winds in conjunction with dry fuels and low relative
humidities will lead to a significant threat for the spread of
brush fires through this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Significant Non Thunderstorm Wind Risk.
Elevated Fire Weather Risk.
Limited Thunderstorm Risk...with an associated:
Wednesday and Thursday...
Limited Snow Risk.
DISCUSSION...
Strong to potentially damaging southwesterly winds are expected
Saturday, highest in the morning with gusts up to 60 mph
likely. The strong winds may also lead to an elevated risk for fire
spread on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 50 to 60 mph.
LMZ740>745-152145-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
440 PM CDT Fri Mar 14 2025
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Gale force winds and very hazardous waves.
Significant Thunderstorm Risk...with an associated:
Level 3 of 5 Thunderstorm Wind Gust Risk...up to 60 kt.
Level 1 of 5 Hail Risk...up to one inch in diameter.
Thunderstorm Waterspout Risk.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Storm force winds and very hazardous waves likely.
Sunday through Thursday...
Hazardous conditions for small craft are likely.
Castro
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoPreliminary Local Storm Report
National Weather Service Chicago IL
949 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM Non-Tstm Wnd Dmg 5 W South Elgin 42.00N 88.38W
03/14/2025 Kane IL Trained Spotter
Pieces of siding removed from residence.
&&
sbPreliminary Local Storm Report
National Weather Service Chicago IL
1109 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM Tstm Wnd Gst 2 NW Peru 41.35N 89.15W
03/14/2025 M67 MPH La Salle IL AWOS
AWOS station KVYS Peru Airport.
&&Preliminary Local Storm Report
National Weather Service Chicago IL
1111 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM Tstm Wnd Gst 4 WSW Troy Grove 41.43N 89.16W
03/14/2025 M58 MPH La Salle IL Public
&&
sbThe Indianapolis radar (KIND), 130 km away, was scanning. The volume nearest the first event began at 04:14 UTC.
11 thunderstorm wind, 2 tornado. Local standard time, as filed.
Large tree limbs were down along Sheffield Rd south of Klaasville.
The trunk of a large tree was snapped at the base.
Damage surveys confirmed an EF-1 tornado in Cedar Lake. A brief tornado began near Wicker Avenue just south of 136th Place and moved rapidly northeast across Wicker Avenue and through a residential area of Cedar Lake. The tornado then continued north across West 133rd Avenue and along Lindberg Street before ending south of West 129th Avenue. Damage included several large uprooted or snapped trees, some of which fell onto and damaged homes. The most significant damage occurred east of Osborn Street between West 134th Place and West 133rd Lane, where a portion of a roof of a two story home landed in a neighboring yard, with peak winds estimated near 86 mph. In addition, a trampoline was found wrapped around a telephone pole along West 133rd Avenue.
Fascia was torn off of the canopy of a gas station on 133rd Ave in Cedar Lake.
Clay roofing tiles were ripped off of a church along 133rd Ave in Cedar Lake. A downed power line and a partially uprooted tree were also found in the area.
Roofing and siding damage occurred around the neighborhood north of Hanover Central High School. A downed fence and tossed lawn furniture were also found.
Trees were reported down onto power lines along Wicker Ave south of US-231.
A tree was snapped near the ground east of St. John.
Downed branches and structure damage were reported near Lane St and W 105th Ave.
Damage surveys confirmed an EF-0 tornado. A tornado began just north of Rohrman Drive near a small pond between Rohrman Park and Painted Leaf Drive in southeast Schererville. After snapping multiple trees in Memory Lane Memorial Cemetery, the tornado then moved rapidly northeast across US 30 into west Merrillville, passing just east of Miller Elementary School before ending east of US 55 near West 52nd Place in southeast Ross. Damage included multiple uprooted or snapped large trees along with shingle and roof trim damage to homes across multiple residential areas along the five mile path, with peak estimated winds near 80 mph.
Multiple trees were reported down in the Pine Island subdivision of Crown Point.
Trees were snapped at the trunk along W 73rd Ave.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2025Every state in 2025This day in weather historyThe tornado archive for Indiana, 2025Warnings in Indiana, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1238054, 1247107, 1247108, 1238099, 1247109, 1247110, 1247112, 1247113, 1238062, 1247114, 1238100, 1247115, 1247118.